The U.S. Defense Health Agency is warning military beneficiaries to stop taking name-brand Zantac and generic ranitidine products, amid concerns that the popular heartburn medications might contain high levels of N-nitrosodimethylamin (NDMA), a probable human carcinogen.
The U.S. Defense Health Agency manages Tricare, the government insurance program for members of the military and their families. The ranitidine warning was issued just weeks after the U.S. Food & Drug Administration (FDA) concluded its own NDMA investigation and ordered a Zantac recall.
Military beneficiaries who have been prescribed Zantac or other ranitidine products for heartburn, ulcers and gastroesophageal reflux disease should speak with their doctors about other treatments. Those using an over-the-counter version should stop taking the medication and switch to an alternative.
“The FDA is advising consumers taking OTC ranitidine to stop taking any tablets or liquid they currently have, dispose of them properly and not buy more; for those who wish to continue treating their condition, they should consider using other approved over-the-counter products,” an official with the Defense Health Agency told Military.com.
NDMA is an environmental pollutant that has been designated a probable human carcinogen by the U.S. Environmental Protection Agency. Animal studies suggest exposure to high levels of NDMA can increase the risk of cancer, especially tumors of the liver, kidneys, and gastrointestinal tract.
The FDA began investigating NDMA in Zantac last September, after the online pharmacy Valisure announced that it had detected the impurity in every sample of Zantac and ranitidine tested, and often at levels far above the recommended daily limit of 96 nanograms. Valisure also suggested that the presence of NDMA resulted from the instability of the ranitidine molecule, which produced the contaminant when subjected to conditions that mimicked human digestion.
Earlier this year, Emery Pharma revealed that its own tests suggested ranitidine produced NDMA when exposed to high temperatures typically encountered during storage and shipment.
On April 1st, the FDA confirmed that NDMA can increase in ranitidine over time and ordered a recall for all name-brand and generic versions of Zantac. At that point, however, multiple drug makers had already withdrawn their ranitidine products from the market and major retailers had suspended sales of the drugs.